Antidepressant discontinuation syndrome can occur if you suddenly stop taking your antidepressant medicine. Antidepressant discontinuation syndrome is not dangerous or life threatening and usually goes away within 1 week.
The symptoms include:
You are more likely to have a problem if you stop taking some brands, like paroxetine and sertraline, but you can get symptoms from stopping any antidepressant medicine.
If you accidentally missed a dose of your antidepressant medicine, start taking it again as soon as possible. If you are out of medicine, call your doctor so he or she can refill your prescription.
If you decided to stop taking your antidepressant medicine on your own, talk to your doctor about why you stopped. For example, was the medicine causing an unpleasant side effect? Your doctor can help by altering your dosage or suggesting another type of antidepressant.
If your doctor recommended that you take a lower dosage of your medicine and you are experiencing symptoms of antidepressant discontinuation syndrome, talk with your doctor. You may need to take a higher dosage for a period of time before weaning your body from the medicine completely.
Take your medicine exactly as your doctor suggests. If you want to stop taking your medicine, talk to your doctor first. Just because you are unable to stop taking your medicine all at once does not mean that you are addicted. Your body often needs time to adjust to lower levels of the medicine. This is why your doctor may recommend tapering off of antidepressant medicine rather than abruptly stopping it.